Alert archive / Oklahoma / Wind Advisories in 2020

Wind Advisory 14, NWS Norman, OK

October 28, 202031 counties in Oklahoma; 6 counties in Texas

NWS Norman, OK issued this wind advisory at Oct 28, 2020, 3:46 PM CDT for 31 counties in Oklahoma; 6 counties in Texas. It took effect at Oct 29, 2020, 3:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:46 PM CDT (20:46 UTC)
In effect from
Oct 29, 2020, 3:00 AM CDT
Expired
Oct 29, 2020, 4:00 PM CDT
In force
13 hr
Issued by
NWS Norman, OK
All 37 counties

Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woodward County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS74 KOUN 282046
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
346 PM CDT Wed Oct 28 2020

OKZ007>030-033>038-044-TXZ083>088-291500-
/O.NEW.KOUN.WI.Y.0014.201029T0800Z-201029T2100Z/
Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-
Custer-Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-
Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-
Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, 
Fairview, Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher,
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Hollis, Mangum, 
Granite, Hobart, Snyder, Altus, Frederick, Lawton, Walters, 
Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, 
Munday, Knox City, and Seymour
346 PM CDT Wed Oct 28 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM CDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central, northern, northwest, southwest 
  and western Oklahoma and western northern Texas.

* WHEN...From 3 AM to 4 PM CDT Thursday.

* IMPACTS...Tree limbs damaged or weakened from the recent ice
  storm may be blown down. Falling ice will also be a hazard.
  Additional power outages will be possible from downed power 
  lines or from falling tree limbs.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
808 
WWUS74 KOUN 291831
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
131 PM CDT Thu Oct 29 2020

OKZ031-032-041>043-045>048-050-TXZ090-300245-
/O.NEW.KOUN.FZ.W.0006.201030T0900Z-201030T1400Z/
Seminole-Hughes-Murray-Pontotoc-Coal-Jefferson-Carter-Johnston-
Atoka-Love-Clay-
Including the cities of Seminole, Wewoka, Holdenville, Wetumka, 
Sulphur, Davis, Ada, Coalgate, Waurika, Ringling, Ryan, Ardmore, 
Tishomingo, Atoka, Marietta, Thackerville, and Henrietta
131 PM CDT Thu Oct 29 2020

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Portions of east central, southeast and southern 
  Oklahoma and northern Texas.

* WHEN...From 4 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OKZ007>030-033>038-044-TXZ083>088-292100-
/O.CON.KOUN.WI.Y.0014.000000T0000Z-201029T2100Z/
Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-
Custer-Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-
Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-
Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, 
Fairview, Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher,
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Hollis, Mangum, 
Granite, Hobart, Snyder, Altus, Frederick, Lawton, Walters, 
Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, 
Munday, Knox City, and Seymour
131 PM CDT Thu Oct 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...North winds 15 to 25 mph with gusts up to 30 mph.

* WHERE...Portions of central, northern, northwest, southwest 
  and western Oklahoma and northern Texas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Tree limbs damaged or weakened from the recent ice
  storm may be blown down. Falling ice will also be a hazard.
  Additional power outages will be possible from downed power 
  lines or from falling tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
383 
WWUS74 KOUN 292118
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
418 PM CDT Thu Oct 29 2020

OKZ007>030-033>038-044-TXZ083>088-292230-
/O.EXP.KOUN.WI.Y.0014.000000T0000Z-201029T2100Z/
Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-
Custer-Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-
Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-
Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, 
Fairview, Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher,
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Hollis, Mangum, 
Granite, Hobart, Snyder, Altus, Frederick, Lawton, Walters, 
Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, 
Munday, Knox City, and Seymour
418 PM CDT Thu Oct 29 2020

...WIND ADVISORY HAS EXPIRED...

Winds speeds have come down and are expected to become light
tonight, so the wind advisory has been allowed to expire.

$$

OKZ031-032-041>043-045>048-050-TXZ090-300530-
/O.CON.KOUN.FZ.W.0006.201030T0900Z-201030T1400Z/
Seminole-Hughes-Murray-Pontotoc-Coal-Jefferson-Carter-Johnston-
Atoka-Love-Clay-
Including the cities of Seminole, Wewoka, Holdenville, Wetumka, 
Sulphur, Davis, Ada, Coalgate, Waurika, Ringling, Ryan, Ardmore, 
Tishomingo, Atoka, Marietta, Thackerville, and Henrietta
418 PM CDT Thu Oct 29 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Portions of east central, southeast and southern 
  Oklahoma and northern Texas.

* WHEN...From 4 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Oct 28, 3:46 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 28, 3:46 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Norman OK
346 PM CDT Wed Oct 28 2020

...New UPDATE...

.UPDATE...
Issued at 342 PM CDT Wed Oct 28 2020

Will be issuing a Wind Advisory for much of the area north and
west of I-44 for late tonight through a good part of the day on
Thursday. Although wind speeds may not quite reach official
criteria, with the widespread tree and power line damage from the
recent ice storm, there a concern for falling tree limbs and ice
from the gusty north winds tomorrow. This will pose a significant
hazard for persons trying to clean up there property tomorrow.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 139 PM CDT Wed Oct 28 2020

Except for northwest Oklahoma, most areas have risen to freezing or
just above. Some light accumulations could continue in northwest
Oklahoma through this afternoon. Additionally, even after
temperatures rise above freezing, gusty winds across the area
tonight and tomorrow could result in additional damage in areas
where trees have been weakened by ice.

As the upper low makes its way across north Texas / southern
Oklahoma, wrap around precipitation will pick up across northern
Oklahoma overnight. Most of this will be moderate to heavy rain, but
northwest Oklahoma could see wetbulb temperatures dip enough to
result in snow (by 00Z the warm nose should be eroded). Though its
hard to pin down where the heaviest snow will be, some bands of 1 to
3 inches will be possible. A winter weather advisory has been
issued for this area.

Additionally, QPF amounts will be high enough to make flooding a
threat across north central Oklahoma. A flood watch continues for
this area.

As the upper low departs, rain should end west to east.

Day

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 139 PM CDT Wed Oct 28 2020

After Thursday, we enter into a period of mild and dry weather with
temperatures generally in the 50s and 60s.

Fog / freezing fog may develop Friday morning aided by recent rains,
light winds, and clear skies.

A dry cold front Saturday night will pull temperatures down briefly
on Sunday, followed by a quick bounce back early next week.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Wed Oct 28 2020

IFR/LIFR conditions are expected to continue for much of the area
with low clouds and fog this afternoon through tomorrow morning.
Rain will be most widespread across northern Oklahoma through
tomorrow. Across northwest Oklahoma, freezing rain will continue
through much of the afternoon as temperatures hover near freezing.
Later this evening, precipitation is expected to mix with or
change to snow over these areas. Conditions begin to improve from
west to east late tomorrow morning into the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  36  46  32  58 /  50  50   0   0
Hobart OK         34  48  31  59 /  30  10   0   0
Wichita Falls TX  37  51  33  60 /  10   0   0   0
Gage OK           33  45  28  57 /  90  10   0   0
Ponca City OK     38  48  29  55 / 100  70   0   0
Durant OK         39  52  36  61 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 3 AM to 4 PM CDT Thursday for OKZ007>030-
     033>038-044.

     Winter Weather Advisory until 7 AM CDT Thursday for OKZ004-009-
     010-014-015.

     Ice Storm Warning until 4 PM CDT this afternoon for OKZ004-005-
     009>011-014>017.

     Flood Watch through Thursday afternoon for OKZ006>008-011>013.

TX...Wind Advisory from 3 AM to 4 PM CDT Thursday for TXZ083>088.

&&

SHORT TERM...30
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Oct 28, 11:39 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1139 AM CDT Wed Oct 28 2020

OKZ004>048-050>052-TXZ083>090-291645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1139 AM CDT Wed Oct 28 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Winter Precipitation...
Freezing rain will continue this morning over the northwest half
of Oklahoma, and part of western north Texas. The temperature is
expected to rise above freezing by mid-afternoon, finally ending
the risk of accumulating ice. However, gusty winds tonight and
tomorrow could result in additional damage in areas where ice is
still melting.

Accumulating snowfall will be possible in parts of northwest
Oklahoma again late tonight as temperatures dip to near freezing.
Some heavier snow bands up to 4 inches will be possible in this
area.

.Heavy Rainfall...
Heavy rain will be possible over north-central Oklahoma this
afternoon and tonight, possibly leading to flooding.

.Thunderstorms...
A few thunderstorms will occur today over Oklahoma and north
Texas. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heavy Rainfall...
Heavy rainfall and the potential for flooding will continue
through Thursday morning over north-central Oklahoma.

.Fog and Freezing Fog...
Fog and freezing fog may form Thursday night and Friday morning.
Freezing fog will be mainly near and north of I-40. Some dense fog
will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 28, 10:14 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FREEZING RAIN    WOODWARD                36.43N 99.39W
10/28/2020  E0.12 INCH       WOODWARD           OK   PUBLIC

&&

BTHOREN
Local storm report, Oct 28, 10:24 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1024 AM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     ICE STORM        3 NE ARNETT             36.17N 99.73W
10/28/2020                   ELLIS              OK   CO-OP OBSERVER

            ABOUT 1/4 INCH OF ICE ACCUMULATION

&&

BTHOREN
Local storm report, Oct 28, 10:33 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1033 AM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     ICE STORM        GEARY                   35.63N 98.32W
10/28/2020                   BLAINE             OK   UTILITY COMPANY

            TWO PICTURES OF ICE FROM SOCIAL MEDIA. ESTIMATING AT
            LEAST 1 1/2 INCHES OF ICE ACCUMULATION.

&&

BTHOREN
Local storm report, Oct 28, 10:44 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 AM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     ICE STORM        CALUMET                 35.60N 98.12W
10/28/2020                   CANADIAN           OK   UTILITY COMPANY

            PHOTO OF ABOUT 1 1/2 INCHES OF RADIAL ICE ACCUMULATION.

&&

BTHOREN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:52 AM CDTFlood WatchOUNAlfalfa, Garfield, Grant, Kay, Major, Noble31 hr
Oct 28, 7:03 AM CDTSpecial Weather StatementOUNCanadian27 min
Oct 28, 7:33 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 28, 7:41 AM CDTSpecial Weather StatementOUNLogan, Noble34 min
Oct 28, 1:53 PM CDTWinter Weather AdvisoryOUNDewey, Ellis, Harper, Roger Mills, Woodward16 hr

Nearby

Wind Advisories in Oklahoma, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.